Case of exogenous Cushing’s tied to accidental use of glucocorticoid
Woman, 66, developed syndrome after taking husband's dexamethasone
A 66-year-old woman developed exogenous Cushing’s syndrome — when the disease is unintentionally caused by medications — after accidentally taking a glucocorticoid prescribed for her husband, according to a case report.
Exogenous Cushing’s syndrome is the most common form of the condition, but usually is triggered by the use of steroid hormones, known as glucocorticoids, to treat inflammation. In this case, the patient mistakenly took her husband’s dexamethasone instead of her own prescribed medication for hypertension, or high blood pressure.
“This case highlights the necessity of a thorough review of the medications taken by patients suspected to have exogenous Cushing syndrome, including inspection of the original packaging, and not just relying on information from the patient and electronic health records,” the researchers wrote.
In all cases, the team added, “it is of great importance to exclude exogenous [Cushing’s] in all patients who present with signs and symptoms compatible with the syndrome.”
Symptoms of exogenous Cushing’s worsened with higher dexamethasone doses
Cushing’s syndrome refers to any condition caused by excessive levels of the hormone cortisol, which helps to regulate a wide range of processes throughout the body. Its most frequent form, exogenous Cushing’s syndrome, is caused by exposure to certain medications, typically glucocorticoids.
Here, researchers in Sweden detailed the case of an older woman who developed Cushing’s syndrome after accidentally taking her husband’s prescribed medication instead of her own.
The woman was admitted to the hospital after recently experiencing fat accumulation in the abdomen, back, neck, and collarbones with minimal increase in her body weight. She also had developed a rounded face, growth of facial hair, and thin and fragile skin that easily bruised.
The patient had been diagnosed with high blood pressure, or hypertension, for which she was prescribed a 4 mg candesartan tablet daily. About 10 days before evaluation at the researchers’ center, her candesartan dosage was increased by her general practitioner to 8 mg daily due to rapidly worsening hypertension.
A physical evaluation now confirmed several Cushing’s syndrome symptoms, including abdominal obesity, multiple bruises, growth of facial hair, and hypertension. She had no signs of abdominal stretch marks nor muscle thinning in the arms and legs, which also are common in Cushing’s syndrome patients.
Blood work revealed the patient had undetectable levels of cortisol and of adrenocorticotropic hormone (ACTH), which normally signals the adrenal glands to produce cortisol. This led the clinicians to consider exogenous Cushing’s syndrome. However, the patient denied she was taking medications other than her prescribed hypertension treatment.
“The patient gave a very trustworthy and consistent impression, which inevitably led us to proceed to further investigation of the adrenal glands and the pituitary gland to exclude rarer forms of [Cushing’s syndrome],” the scientists wrote. Imaging tests excluded such rarer disease forms.
Clinicians call for better medication packaging to prevent accidental use
Three days after admission, her cortisol levels were detectable but remained lower than reference levels, reinforcing the initial suspicion of exogenous Cushing’s syndrome. Based on this, the clinicians asked the patient to show them the tablets she had been taking at home.
To her surprise, the patient was taking tablets containing 4 mg dexamethasone, prescribed to her husband, instead of the candersatan tablets for hypertension. The tablets were both write, scored — meaning they can be split to obtain lower doses — and of similar size.
The candesartan dose change to 8 mg increased the severity of her symptoms, as she was now taking 8 mg of dexamethasone instead.
After stopping the accidental glucocorticoid treatment and correctly taking candersatan, the patient improved. Her cortisol and ACTH levels normalized five days after admission, as did her blood pressure.
Given the high availability, easy access, and catastrophic adverse effects of the unintentional use of corticosteroids, we therefore propose that all corticosteroid-including medications and agents be marked with a recognizable label.
The woman was discharged with the same treatment for hypertension, and referred to her general practitioner for monitoring blood pressure. Five months after discharge, she had no signs of Cushing’s syndrome.
“This leads us to conclude that thorough face-to-face review of the packaging of medications taken by the patient is mandatory and can spare both physicians and patients from a series of unnecessary investigations,” the researchers wrote.
Further, given cases such as this patient’s, the clinicians also urged that the packaging of medications containing cortisol be changed to make it easier to identify corticosteroids.
“Given the high availability, easy access, and catastrophic adverse effects of the unintentional use of corticosteroids, we therefore propose that all corticosteroid-including medications and agents be marked with a recognizable label,” the team wrote.
Moreover, they added, “practitioners should always think broadly and ask for use of herbal preparations, skin-bleaching creams, and any over-the-counter products.”